MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY4C0630
Medical Device Problem Codes Detachment Of Device Component (1104); Unraveled Material (1664)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/01/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the ruby coil pusher assembly.The pusher assembly was kinked in multiple locations throughout its length.The embolization coil was detached from the pusher assembly and unraveled, and the stretch resistant wire (sr wire) was fractured.Conclusions: evaluation of the returned device revealed that the sr wire was fractured and the embolization coil was detached.Fracture of the sr wire typically occurs due to forceful retraction of the ruby coil against resistance, and will allow the embolization coil to detach from the pusher assembly.The unraveling of the detached embolization coil may have occurred due to manipulation of the ruby coil after the sr wire fractured, and the unraveling was likely furthered during attempts to retrieve the coil with a snare.The lantern mentioned in the complaint was not returned for evaluation.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal iliac vein using ruby coils.It was noted that the patient's anatomy had some tortuosity.During the procedure, while attempting to advance a ruby coil into the target vessel using a lantern delivery microcatheter (lantern), the physician did not mention resistance; however, the ruby coil unintentionally detached with part of the coil in the lantern and the other part in the coil mass.The physician then removed the lantern and the detached coil remained in the patient¿s body.Next, the physician attempted to remove the detached coil by removing the access sheath but the coil broke further and began to unravel.Therefore, the physician used a snare device to remove the ruby coil in pieces.The procedure then ended after removal of the coil.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7311635
Report Number3005168196-2018-00478
Device Sequence Number11325064
Product Code HCG
UDI-Device Identifier00814548013190
UDI-Public00814548013190
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/01/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date08/22/2025
Device Catalogue NumberRBY4C0630
Device Lot NumberF78851
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/13/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/01/2018
Initial Report FDA Received Date03/02/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;